Oklahoma, 2007

Cold in Oklahoma, January 15, 2007

January 15, 2007 · NWS AMA · 3 events in 3 counties and zones

An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across the Oklahoma panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper low moved out of the Rockies and into the Central Plains states which ushered in cold arctic air on strong northerly winds. This resulted in some dangerously cold wind chill values across the Oklahoma panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 15, 5:39 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 15, 5:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
539 AM CST MON JAN 15 2007
.AVIATION...
DRY WLY FLOW ALOFT WILL CONTINUE TDA...AS POSITIVELY-TILTED H5 TROF
REMAINS NW OF FCST AREA.  NO CLOUDS EXPECTED.  SFC RDG WILL CONTINUE
TO BUILD SWD INTO PNHDLS TDA...WITH NNWLY SFC WINDS OCCASIONALLY
GUSTY THIS MRNG.  SFC WINDS EXPECTED TO DIMINISH LATE THIS AFTN...
BECOMING LIGHT/VRBL AS WEAK PRESSURE GRADIENT SETS UP NEAR RGD AXIS.
NO FOG OR BR EXPECTED TUE MRNG...AS LOW-LVL FLOW WILL BE WLY...
PROMOTING FURTHER DRYING.  VFR FCST CONTINUES NEXT 24 HRS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 404 AM CST MON JAN 15 2007/

DISCUSSION...
WIND CHILL ADVISORY HAS BEEN EXTENDED ACROSS ALL BUT COLLINGSWORTH
COUNTY. WINDS ARE STAYING UP AROUND 15KT AND SHOULD SUSTAIN THROUGH
THE MORNING...WITH WIND CHILL VALUES ACROSS THE PANHANDLES ARE IN THE
-5 TO -10 RANGE. WITH THE UPPER LOW DRAGGING ACROSS THE PANHANDLES
TODAY WILL SEE PLENTY OF SUNSHINE AND INCREASING THICKNESSES...BUT
TEMPS WILL ONLY REACH THE LOW 20S ONCE AGAIN. LOWS WILL BOTTOM OUT
AGAIN TOMORROW MORNING...BUT WIND SPEEDS WILL STAY BELOW 10 MPH AS
THE SFC HIGH BUILDS SOUTH OVER THE PANHANDLES. SO DECIDED TO HOLD OFF
ON A WIND CHILL ADVISORY...EVEN THOUGH WIND CHILLS MAY DIP BELOW -5
ACROSS THE OKLAHOMA PANHANDLE. MODELS SHOW A CLOSED LOW DEVELOPING
TONIGHT OVER ARIZONA. THE GOOD NEWS IS THAT THE MODELS SHOW
CONSISTENCY WITH DEPTH AND LOCATION OF THE CLOSED LOW AS IT
DEVELOPS...BUT THEN HANDLE THE EASTERLY PROGRESSION OF THE LOW
QUITE DIFFERENT. THE NAM SOLUTION TAKES THE LONGEST TO SHEAR OUT THE
LOW AND IN TURN ALSO HAS THE SLOWEST EASTERLY MOVEMENT. THE
GFS/UKMET/EURO PAINT THE MOST SIMILAR PICTURE WITH THE LOW SHEARING
OUT WITH THE AXIS OF THE OPEN WAVE POSITIONED OVER THE PANHANDLES 6
HOURS SOONER THAN THE NAM ON WEDNESDAY AFTERNOON. HOWEVER...THESE
SOLUTIONS HAVE SUBTLE DIFFERENCES IN THEIR STRENGTH OF THE LOW.
SO...DECIDED TO GO AGAINST THE NAM...BUT KEPT TEMPS LOWER THAN MAV
GUIDANCE AS CLOUD COVER SHOULD PREVENT THE WARMING THE MAV SUGGESTS.

SOME WARMING TREND EXPECTED THROUGH SATURDAY BUT TEMPS SHOULD STAY
BELOW CLIMO. NEXT SYSTEM PROGGED TO IMPACT THE PANHANDLES SOMETIME
SATURDAY AND POSSIBLY THROUGH SUNDAY. MODELS ARE ALL OVER THE PLACE
WITH THIS NEXT CLOSED LOW. THE EURO SHOWS THE DEEPEST LOW...BUT ALSO
HAS THE FASTER EASTERLY PROGRESSION. THE UKMET HAD A SIMILAR SOLUTION
TO THE GFS AND DGEX...SO FELT MORE COMFORTABLE GOING WITH THE GFS.
INSERTED SLIGHT CHANCE POPS IN FOR LATE SATURDAY INTO SUNDAY...BUT
THERE IS SOME POTENTIAL THAT LIGHT PRECIP OR EVEN DRIZZLE COULD BREAK
OUT DURING THE DAY SATURDAY...ESPECIALLY IF THE EURO PANS OUT. WILL
KEEP A CLOSE EYE ON PRECIP TYPE OVER THE NEXT FEW DAYS...BUT THERE IS
SOME INDICATION OF MORE LIGHT FREEZING RAIN OR FREEZING DRIZZLE.
MODELS SHOW THE SOUTHERN STREAM STILL PUSHING UP INTO THE PANHANDLES
NEXT WEEKEND PROVIDING A SIMILAR SET UP AS THIS RECENT EVENT. AT THIS
POINT...JUST INSERTED LIGHT SNOW...BUT THAT COULD EASILY CHANCE TO
ICE AS THE SITUATION BECOME MORE CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                24   9  31  16  38 /   0   0   0   0   0
BEAVER OK                  26   2  32  10  37 /   0   0   0   0   0
BOISE CITY OK              23   3  30  11  38 /   0   0   0   0   0
BORGER TX                  25  13  34  16  39 /   0   0   0   0   0
BOYS RANCH TX              27   6  35  15  39 /   0   0   0   0   0
CANYON TX                  26   7  32  16  38 /   0   0   0   0   0
CLARENDON TX               24  13  33  17  38 /   0   0   0   0   0
DALHART TX                 23   4  32  11  37 /   0   0   0   0   0
GUYMON OK                  24   5  32  13  39 /   0   0   0   0   0
HEREFORD TX                26   6  32  13  39 /   0   0   0   0   0
LIPSCOMB TX                25   3  32   9  39 /   0   0   0   0   0
PAMPA TX                   22  14  31  15  36 /   0   0   0   0   0
SHAMROCK TX                27  10  33  14  38 /   0   0   0   0   0
WELLINGTON TX              27  13  34  16  38 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN...WHEELER.

OK...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/14
Hazardous weather outlook, Jan 15, 6:00 AM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON JAN 15 2007

OKZ001>003-TXZ001>020-151900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON JAN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

DANGEROUS WIND CHILL VALUES OF FIVE TO TEN DEGREES BELOW ZERO ARE
LIKELY THIS MORNING. A WIND CHILL ADVISORY IS IN EFFECT FOR THE
OKLAHOMA PANHANDLE...AS WELL AS FOR ALL BUT THE SOUTHEASTERN CORNER
OF THE TEXAS PANHANDLE. WIND CHILL VALUES NEAR FIVE DEGREES BELOW
ZERO ARE POSSIBLE AGAIN TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN SECTIONS OF THE TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

WIND CHILL VALUES BELOW ZERO ARE POSSIBLE AGAIN TUESDAY MORNING
ACROSS THE OKLAHOMA PANHANDLE AND MOST SECTIONS OF THE TEXAS
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Beaver

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Beaver forecast zone
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The wind chill was reported to be between minus five degrees fahrenheit to minus ten degrees fahrenheit in Beaver.

Cold/Wind Chill, Cimarron

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Cimarron forecast zone
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The wind chill was reported to be between minus ten degrees fahrenheit to minus fourteen degrees fahrenheit in Boise City.

Cold/Wind Chill, Texas

When
January 15, 9:00 AM CST to 12:00 PM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Wind chills were reported to be between minus five to minus ten degrees fahrenheit in Guymon.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10178, 10179, 10190.